Virginia, 2011

Hail and Damaging Winds in Virginia, August 1, 2011

August 1, 2011 · NWS LWX · 25 events in 3 counties and zones

An upper-level ridge was centered over the southern Plains while an upper-level low was located over central Canada. A northwest flow between these two systems caused colder air aloft to move overhead.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$93,000
Crop damage
$5,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level ridge was centered over the southern Plains while an upper-level low was located over central Canada. A northwest flow between these two systems caused colder air aloft to move overhead. Warm and moist air at the surface combined with the colder air aloft to produce moderate amounts of instability. A pressure trough at the surface caused showers and thunderstorms to develop. Moderate instability caused some thunderstorms to produce damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 1, 2:15 PM EST, 45 minutes earlier.

Area forecast discussion, Aug 1, 2:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT MON AUG 1 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL PASS TONIGHT. AFTER HIGH PRESSURE AND SETTLED
WEATHER TUESDAY...A LOW PRESSURE AREA WILL DIVE SOUTHEAST THROUGH
THE REGION WEDNESDAY. HIGH PRESSURE WILL FOLLOW FOR THURSDAY AND
FRIDAY WITH SEASONABLE WEATHER. A COLD FRONT WILL CROSS THE AREA
FROM THE NORTHWEST ON SATURDAY.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
THE LARGE UPPER RIDGE THAT COVERS THE MIDDLE THIRD OF THE CONUS WILL
REMAIN WEST OF THE REGION. AS THIS RIDGE AMPLIFIES...AN UPPER LOW
WILL TRACK SOUTHEASTWARD OVER NRN QUEBEC. A SHORTWAVE TROUGH
ASSOCIATED WITH THE LOW WILL ALSO DIVE SEWD THRU THE NORTHEAST AND
NRN MID-ATLANTIC STATES THIS AFTN AND ERY EVE.

CONVECTION WILL CONTINUE TO INCREASE IN COVERAGE AS THE TROUGH
APPROACHES AND THE ULVL JET STREAK STRENGTHENS ON THE BACKSIDE OF
THE SYSTEM. AFTER A FEW HRS OF INTENSE HEATING...18Z MESOSCALE
ANALYSIS FROM THE RUC DEPICTED VERY STEEP LOW-LEVEL LAPSE RATES AND
ABOUT SBCAPE OF 2000 J/KG ACROSS NRN MD AND NEAR THE CHSPK BAY.
FARTHER SOUTH...SLIGHTLY LOWER SBCAPE EXISTS. LATEST HI-RES MODEL
GUIDANCE CONTINUE TO INDICATE THE BEST COVERAGE OF STORMS AND THE
BEST THREAT FOR SEVERE STORMS WILL BE ACROSS NORTH-CENTRAL AND
NORTHEAST-MD AS WELL AS LOCATIONS NEAR THE CHSPK BAY. AGREE WITH
THIS SOLUTION DUE TO THE HIGHER INSTABILITY AND BETTER SHEAR
PROFILES ACROSS THESE AREAS. A SIGNIFICANT AMT OF DRY AIR IN THE
MID-LEVELS AN INVERTED-V SETUP IN THE LLVLS WILL SUPPORT CONCERN OF
SEVERE WEATHER ACROSS THE ENTIRE CWA. THIS SETUP FAVORS EFFICIENT
DOWNWARD TRANSPORT OF HIGHER WIND GUSTS IN TSTMS. THEREFORE...AN ISO
DAMAGING WIND THREAT WILL EXIST ACROSS THE REMAINDER OF THE CWA.

TIMING FOR SEVERE THREAT LOOKS HIGHEST FROM LATE AFTN THRU AN HOUR
OR TWO PAST SUNSET.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM TUESDAY/...
THE TROUGH AXIS WILL CLEAR SWRN SECTIONS OF THE CWA DURING THE LATE
EVE. ANY LINGERING CONVECTION OVER LWR SRN MD SHOULD WANE DURING
THIS TIME. CLEARING SKIES EXPECTED FROM NW TO SE LATE TNGT WITH
OVNGT LOWS RANGING FROM THE MID 60S ACROSS THE HIGHLANDS TO MID AND
UPPER 70S IN THE I-95 URBAN CORRIDOR AND ALONG THE COAST.

THE CENTRAL CONUS UPPER RIDGE AND SFC HIPRES WILL GRADUALLY BUILD
EWD TOWARD THE APPALACHIANS. THE MID-ATLANTIC REGION WILL BE LOCATED
IN BETWEEN THE TNGT/S SHORTWAVE TROUGH/ THAT IS MOVING OFF THE
CAROLINA COAST AND ANOTHER DISTURBANCE/MCS TRACKING OVER THE UPPER
GREAT LAKES. ASIDE FROM SOME THIN CIRRUS BLOWOFF FROM THE UPSTREAM
MCS AND A FEW DAYTIME CU...SKIES SHOULD BE SUNNY. STRONG SOLAR
RADIATION WILL YIELD TEMPS IN THE MID 90S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
THREE OF THE MAJOR ATMOSPHERIC SIMULATIONS...THE GFS EURO AND
NAM...ALL HAVE A CLOSED SURFACE LOW/STORM DIVING SE ACROSS THE MID
ATLANTIC WEDNESDAY AFTERNOON. WITH A FAIR AMOUNT OF CLOUDS OUT AHEAD
OF IT...THAT WILL LIMIT THE INSTABILITY/FUEL FOR THUNDERSTORMS. BUT
WITH THE AMOUNT OF ENERGY WITH THIS LOW...WE WILL SEE. AT THIS POINT
THERE IS A SMALL FIVE PERCENT CHANCE OF ANY POINT IN OUR AREA SEEING
SEVERE THUNDERSTORMS ON WEDNESDAY. A SMALL NUMBER...BUT STILL
SOMETHING TO WATCH. IF THERE ARE LESS CLOUDS EARLY IN THE DAY...WE
WILL SEE SEVERE STORMS. BUT AGAIN AT THIS POINT I WOULD EXPECT
EITHER A FEW SEVERE STORMS OR NONE FOR WEDNESDAY GIVEN THE FORECAST
CLOUD COVER. THU AND FRI WILL BE SEASONABLE. SATURDAY IS SLATED TO BE OUR
NEXT CHANCE OF STORMS WITH ANOTHER COLD FRONT FORECAST BY THE GFS
AND EURO.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AN UPPER TROUGH OF LOW PRESSURE WILL MOVE THROUGH THE REGION THIS
AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND PERHAPS A FEW
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS THE TROUGH APPROACHES.
ONE OR TWO OF THESE SHOWERS COULD MOVE NEAR THE MRB...HGR...AND IAD
AIRPORTS DURING THE MIDDLE PART OF THE AFTERNOON AND THEN FARTHER
EAST AND SOUTHEAST THIS EVENING. A THUNDERSTORM COULD MOVE NEAR BWI
AND MTN DURING THE SAME TIME FRAME AS A BAY BREEZE INTERACTS WITH
THE DAYTIME HEATING. ANY SHOWERS OR STORMS COULD BRIEFLY REDUCE
VISIBILITY TO NEAR 4 SM. ELSEWHERE, VISIBILITY SHOULD BE 6 SM OR
ABOVE. CEILINGS WILL CONSIST MOSTLY OF CUMULUS AND STRATOCUMULUS IN
THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE AT AROUND 6000 TO 8000
FEET. SOME CIRRUS OR CIRROSTRATUS AROUND 20000 FEET COULD ACCOMPANY
OR BECOME A PRECURSOR OF ANY SHOWERS OR STORMS THIS AFTERNOON INTO
EARLY EVENING. WINDS WILL BE GENERALLY OUT OF THE WNW TO NW BETWEEN
5 AND 10 KNOTS EXCEPT FOR ESE TO SE AT AROUND 10 KNOTS NEAR BWI AND
MTN WITH THE BAY BREEZE. DURING THE DAY ON TUESDAY...HIGH PRESSURE
WILL MOVE IN BEHIND THE UPPER TROUGH ALLOWING FOR PARTLY CLOUDY
SKIES WITH BASES AROUND 6000 FEET...VISIBILITY GREATER THAN 6
SM...AND NORTHWEST WINDS AROUND 10 KNOTS.

LOW PRESSURE WILL DIVE SE THROUGH THE MID ATLANTIC ON WED WITH
SHOWERS AND THUNDERSTORMS. THE NEXT THREAT OF STORMS WILL BE
SATURDAY WITH A COLD FRONT.

&&

.MARINE...
SCT TSTMS WILL DEVELOP ACROSS THE WATERS THIS AFTN...AND CONTINUE
THRU A FEW HRS AFTER SUNSET AS WEAK TROUGH PASSES THRU FROM THE NW.
STORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND SPECIAL
MARINE WARNINGS WILL BE LIKELY. ASIDE FROM CONVECTION...LGT GRADIENT
WINDS 5-10 KT THE REST OF TDA WILL INCREASE A BIT TNGT AS A WEAK
FRONT MOVES THRU. GUSTS SHOULD REMAIN JUST BELOW SCA THRESHOLD
THOUGH. DRY CONDITIONS AND LIGHT WINDS EXPECTED FOR TUE.

OTHER THAN THUNDERSTORMS WED AND SAT...NO MARINE HAZARDS ARE
EXPECTED TUE NIGHT THROUGH SATURDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...CAS
NEAR TERM...JRK
SHORT TERM...JRK
LONG TERM...CAS
AVIATION...KLW/JRK/CAS
MARINE...JRK/CAS
Hazardous weather outlook, Aug 1, 11:23 AM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1223 PM EDT MON AUG 1 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
020930-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1223 PM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA FROM ABOUT THE
MID-AFTERNOON THROUGH THE MID-EVENING. A FEW THUNDERSTORMS COULD
BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS...
ESPECIALLY ACROSS NORTHEAST MARYLAND AND ALONG THE WESTERN SHORE
OF MARYLAND CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY MAY BE WARRANTED FOR THE TIDAL POTOMAC
RIVER AND MARYLAND CHESAPEAKE BAY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-020930-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1223 PM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA FROM ABOUT THE
MID-AFTERNOON THROUGH THE MID-EVENING. A FEW THUNDERSTORMS COULD
BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND
GUSTS...ESPECIALLY ACROSS NORTH-CENTRAL MARYLAND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Aug 1, 1:44 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
244 PM EDT MON AUG 1 2011

VAZ028-WVZ050-011915-
HAMPSHIRE WV-FREDERICK VA-
244 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORM TO AFFECT HAMPSHIRE AND FREDERICK COUNTIES...

AT 244 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
EAST OF AUGUSTA...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE CAPON BRIDGE...LEHEW...HIGH VIEW AND
YELLOW SPRING.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3923 7826 3908 7848 3932 7868 3940 7859
TIME...MOT...LOC 1844Z 311DEG 8KT 3930 7856

PELOQUIN
Special weather statement, Aug 1, 2:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT MON AUG 1 2011

VAZ027-028-030-012000-
WARREN VA-SHENANDOAH VA-FREDERICK VA-
329 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORM TO AFFECT WARREN...SHENANDOAH AND FREDERICK
COUNTIES...

AT 329 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHEAST OF STAR TANNERY...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE STRASBURG.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3907 7814 3905 7815 3888 7832 3910 7846
      3915 7838
TIME...MOT...LOC 1929Z 311DEG 22KT 3910 7838

PELOQUIN

The radar

The Sterling radar (KLWX), 13 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Loudoun

When
August 1, 3:00 PM EST
Where
Loudoun County, 1.13 mi ENE of Leesburg Muni
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.084, -77.530

Trees were down across southeastern Leesburg.

Thunderstorm Wind, Loudoun

When
August 1, 4:03 PM EST
Where
Loudoun County, 1.65 mi SE of Lincoln
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.101, -77.661

Trees were down along Hughesville Road and adjacent proporties.

Thunderstorm Wind, Loudoun

When
August 1, 4:03 PM EST
Where
Loudoun County, 1.65 mi SE of Lincoln
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.101, -77.661

Trees were down along Hughesville Road.

Hail, Loudoun

When
August 1, 4:05 PM EST
Where
Loudoun County, 1.38 mi SSE of Lincoln
Measured
1 in hail
Reported by
Public
Coordinates
39.102, -77.668

Quarter sized hail was measured in Hughesville.

Thunderstorm Wind, Fairfax

When
August 1, 4:07 PM EST
Where
Fairfax County, 0.76 mi NE of Ilda
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.837, -77.239

Trees were down at Wakefield Chapel Road and Little River Turnpike.

Thunderstorm Wind, Fairfax

When
August 1, 4:12 PM EST
Where
Fairfax County, 0.95 mi NNE of Ravensworth
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.812, -77.210

Trees that were fourteen inches in diameter were down at Braddock Road and Ravensworth Road.

Thunderstorm Wind, Fairfax

When
August 1, 4:15 PM EST
Where
Fairfax County, 1.28 mi WNW of Fairfax Park
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.780, -77.270

Limbs that were five inches in diameter were down.

Thunderstorm Wind, Loudoun

When
August 1, 4:30 PM EST
Where
Loudoun County, 0.62 mi WNW of Lenah
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
38.953, -77.581

Trees were down along Route 50 between Aldie and Arcola.

Thunderstorm Wind, Loudoun

When
August 1, 5:05 PM EST
Where
Loudoun County, 0.29 mi SW of Leesburg Muni
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
39.077, -77.554

A small plane was toppled at the Leesburg Executive Airport.

Thunderstorm Wind, Loudoun

When
August 1, 5:25 PM EST
Where
Loudoun County, 1.4 mi NNE of Watson
Measured
56 kt (64 mph) estimated gust
Crop damage
$5,000
Reported by
Public
Coordinates
39.019, -77.569

Widespread wind damage to corn crop was reported.

Thunderstorm Wind, Loudoun

When
August 1, 5:27 PM EST
Where
Loudoun County, 1.16 mi ESE of Aldie
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
38.964, -77.610

A large tree was snapped near the Mt. Zion Cemetery.

Thunderstorm Wind, Loudoun

When
August 1, 5:31 PM EST
Where
Loudoun County, 1.36 mi NNW of Purcellville
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.169, -77.728

A couple of trees were down along Hillsboro Road in Purcellville.

Thunderstorm Wind, Loudoun

When
August 1, 5:35 PM EST
Where
Loudoun County, 0.63 mi NNE of Purcellville
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.158, -77.714

Trees were down near the intersection of Purcellville Road and Allder School Road.

Thunderstorm Wind, King George

When
August 1, 5:45 PM EST
Where
King George County, 1.92 mi ESE of Fairview Beach
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.319, -77.217

Trees up to ten inches in diameter were snapped thirty to forty feet up.

Thunderstorm Wind, Loudoun

When
August 1, 5:45 PM EST
Where
Loudoun County, 1.22 mi NW of Raeonian Spgs
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.160, -77.638

Trees were down near Hamilton Station Road and Route 9.

Thunderstorm Wind, King George

When
August 1, 5:45 PM EST
Where
King George County, 0.54 mi E of Fairview Beach
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
38.330, -77.240

Trees were on homes and many power lines were down.

Thunderstorm Wind, King George

When
August 1, 5:46 PM EST
Where
King George County, 1.49 mi NNE of Weedonville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.298, -77.155

Two trees were knocked down.

Hail, King George

When
August 1, 5:56 PM EST
Where
King George County, 0.72 mi N of Gera
Measured
1 in hail
Reported by
Public
Coordinates
38.240, -77.171

Quarter sized hail was estimated.

Hail, King George

When
August 1, 5:56 PM EST
Where
King George County, 0.78 mi N of Gera
Measured
1 in hail
Reported by
Public
Coordinates
38.241, -77.168

Quarter sized hail was estimated.

Thunderstorm Wind, King George

When
August 1, 5:56 PM EST
Where
King George County, 0.78 mi N of Gera
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.241, -77.168

Several tree limbs that were a few inches in diameter were knocked down.

Thunderstorm Wind, King George

When
August 1, 5:56 PM EST
Where
King George County, 0.95 mi NNE of Gera
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.242, -77.163

Multiple tree limbs that were four to five inches in diameter were blown down.

Thunderstorm Wind, King George

When
August 1, 5:56 PM EST
Where
King George County, 0.72 mi NNW of Gera
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.240, -77.173

Multiple tree limbs that were four to five inches in diameter were down.

Hail, King George

When
August 1, 5:56 PM EST
Where
King George County, 1.3 mi SSE of King George
Measured
1 in hail
Reported by
Public
Coordinates
38.252, -77.163

Quarter sized hail was reported near King George.

Thunderstorm Wind, King George

When
August 1, 6:03 PM EST
Where
King George County, 0.27 mi SSE of Jersey
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.197, -77.127

A tree was down on Route 625 east of Route 301.

Thunderstorm Wind, King George

When
August 1, 6:22 PM EST
Where
King George County, 0.68 mi NNW of Lambs Creek
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.259, -77.275

Trees were snapped above the ground level near Birchwood Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342335, 342317, 342336, 342314, 342318, 342319, 342320, 342321, 342322, 342333, 342334, 342323, 342324, 342325, 342327, 342328, 342326, 342315, 342316, 342331, 342332, 342337, 342338, 342329, 342330.